Texas, 2008Flash Flood and Flood in Texas, August 18, 2008
August 18, 2008 · NWS BRO · 4 events in 3 counties and zones
A stationary complex of thunderstorms dumped an estimated 8 to 10 inches, with pockets of a foot or more (12 inches) of rainfall, near and just east of Roma between daybreak and noon, producing widespread flash and areal flooding beginning during the mid morning of the 18th, and continuing through mid to late afternoon. The complex was the result of the combination of an upper level disturbance…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.2 million
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary complex of thunderstorms dumped an estimated 8 to 10 inches, with pockets of a foot or more (12 inches) of rainfall, near and just east of Roma between daybreak and noon, producing widespread flash and areal flooding beginning during the mid morning of the 18th, and continuing through mid to late afternoon. The complex was the result of the combination of an upper level disturbance acting on a plume of deep tropical moisture, which enhanced the lifting of this moisture through a low level southeasterly jet streak moving from the Lower Rio Grande Valley northwest into the Rio Grande Plains and Rio Grande Highlands. Conditions began to improve by late afternoon, well after the rains had ended.
Farther east, development of intense thunderstorms in northwestern Tamaulipas province, Mexico, eased north into southern Hidalgo County during the evening, dropping at least 4 to 6 inches in a 3 hour period.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 18, 7:28 AM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 18, 7:28 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
828 AM CDT MON AUG 18 2008
.DISCUSSION...AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE SLOWLY
EAST NORTHEASTWARD ACROSS DEEP SOUTH TEXAS TODAY AND TONIGHT. THE
UPPER LEVEL LOW WILL PRODUCE SHOWERS AND ISOLATED THUNDERSTORMS OVER
THE RIO GRANDE VALLEY AT TIMES THROUGH TUESDAY. ONCE THE UPPER LEVEL
LOW EXITS THE AREA, RAIN CHANCES WILL DECREASE OVER THE CWA.
TEMPERATURES WILL BE SLIGHTLY LOWER THAN NORMAL FOR THE NEXT TWO
DAYS WITH MOSTLY CLOUDY SKIES PREVAILING ACROSS THE RIO GRANDE
VALLEY. ONCE THE UPPER LEVEL LOW EXITS THE AREA, RAIN CHANCES WILL
DECREASE. TEMPERATURES WILL INCREASE TO SLIGHTLY ABOVE NORMAL VALUES
FOR THIS TIME OF THE YEAR THE MIDDLE OF THIS WEEK AND REMAIN AT
ABOVE NORMAL VALUES THROUGH THIS WEEKEND. LIGHT TO MODERATE
SOUTHEASTERLY WINDS WILL CONTINUE ACROSS THE DEEP SOUTH TEXAS
THROUGH THE END OF THIS WEEK. THE WINDS MAY BECOME VARIABLE AND
INCREASE IN OR NEAR ANY SHOWERS OR THUNDERSTORMS. THE CURRENT
FORECAST PACKAGE LOOKS GOOD, THEREFORE NO CHANGES ARE ANTICIPATED AT
THIS TIME.
&&
.MARINE...AT 7AM BUOY020 REPORTED SOUTH TO SOUTHEAST WINDS AT 8 KTS
AND SEAS 2.6 FEET WITH A PERIOD OF 4 SECONDS. HIGH PRESSURE IN THE
NORTHEAST GULF WILL KEEP WINDS LIGHT TO MODERATE FROM THE EAST TO
SOUTHEAST THROUGH THE THE BEGINNING OF THE WEEK. SCATTERED SHOWERS
WILL CONTINUE IN THE MORNING HOURS THROUGH THE MIDDLE OF THE
WEEK...WHILE SOME THUNDERSTORM ACTIVITY IS POSSIBLE DURING THE DAY.
&&
.AVIATION...VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS WITH
TEMPO MVFR CIGS/VSBYS IN SHOWERS OR THUNDERSTORMS. WINDS WILL BE
LIGHT TO MODERATE FROM THE SOUTHEAST THROUGH TUESDAY MORNING.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
SYNOPTIC/GRIDS....63
MARINE/AVIATION...65
MESOSCALE...CAMPBELL
Hazardous weather outlook, Aug 18, 4:20 AM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
520 AM CDT MON AUG 18 2008
GMZ130-132-135-150-155-170-175-TXZ248>257-191100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
520 AM CDT MON AUG 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
DEEP SOUTH TEXAS TODAY AND TONIGHT. SOME LOCALLY HEAVY RAINFALL IS
POSSIBLE...PRODUCING MINOR FLOODING OF LOW-LYING AND POOR DRAINAGE
AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH
WEDNESDAY...CONTINUING THE THREAT OF MINOR NUISANCE FLOODING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS SHOULD REPORT ANY OCCURRENCES OF FLOODING TO THE
NATIONAL WEATHER SERVICE IN BROWNSVILLE TODAY THROUGH WEDNESDAY.
TOMASELLI
In the hours before
Special weather statement, Aug 18, 4:00 AM CST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
500 AM CDT MON AUG 18 2008
TXZ248>257-181800-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE...FALFURRIAS...
SARITA...RIO GRANDE CITY...ROMA...MCALLEN...EDINBURG...PHARR...
MISSION...WESLACO...RAYMONDVILLE...BROWNSVILLE...HARLINGEN...
PORT MANSFIELD...PORT ISABEL...SOUTH PADRE ISLAND...
LAGUNA HEIGHTS...LAGUNA VISTA
500 AM CDT MON AUG 18 2008
...HEAVY RAIN EXPECTED ACROSS MUCH OF THE RIO GRANDE VALLEY AND
DEEP SOUTH TEXAS TODAY THROUGH TUESDAY...
THE APPROACH OF A SLOW MOVING UPPER LEVEL LOW PRESSURE TROUGH AND
A DEVELOPING SURFACE TROUGH OVER DEEP SOUTH TEXAS WILL COMBINE
WITH DEEP TROPICAL MOISTURE TO PRODUCE NUMEROUS SHOWERS AND
THUNDERSTORMS TODAY THROUGH TUESDAY. SOME OF THE THUNDERSTORMS
WILL PRODUCE HEAVY RAIN WHICH CAN BE EXPECTED TO DEVELOP AS EARLY
AS THIS MORNING BECOMING MORE FREQUENT AND WIDESPREAD LATER TODAY
INTO TONIGHT AS THE MAIN ENERGY OF THE UPPER TROUGH AFFECTS DEEP
SOUTH TEXAS.
RAINFALL AMOUNTS OF 3 TO 5 INCHES ARE LIKELY WITH ISOLATED
AMOUNTS OF 6 INCHES OR GREATER ARE POSSIBLE FOR ANY ONE LOCATION
THROUGH TUESDAY. AFTER RECORD BREAKING JULY RAINFALL MANY
LOCATIONS ARE STILL WET JUST BELOW THE SURFACE EVEN THOUGH
RAINFALL HAS BEEN SPARSE THE LAST 3 WEEKS. AREAS OF CONCERN WILL
BE ACROSS HIDALGO...CAMERON AND WILLACY COUNTIES WHERE 10 TO 20
INCHES OF RAIN FELL IN JULY. WIDESPREAD HEAVY RAIN OR TRAINING OF
THUNDERSTORMS COULD QUICKLY SATURATE THE SOIL CAUSING RAPID
RUNOFF PRODUCING FLOODING ESPECIALLY IN LOW LYING AREAS.
CURRENT TRENDS INDICATE HEAVY RAIN TO BEGIN TO DEVELOP OVER
WESTERN COUNTIES EARLY TODAY AND STEADILY MOVE OR DEVELOP EAST
LATER TODAY. WITH THE HEAVIEST RAIN NOT EXPECTED UNTIL LATER
TODAY...TONIGHT AND TUESDAY WILL HOLD OFF ON ISSUING A FLASH
FLOOD WATCH. HOWEVER...IF THE HEAVY RAINFALL BECOMES MORE
ORGANIZED AND CONCENTRATED IN ANY PARTICULAR AREA AS WELL AS
DEVELOPS QUICKER THEN EXPECTED...THEN A FLOOD WATCH WILL LIKELY
HAVE TO BE ISSUED LATER TODAY.
RAIN CHANCES TO REMAIN HIGH ACROSS EASTERN COUNTIES OF DEEP SOUTH
TEXAS WEDNESDAY WITH ANOTHER ROUND OF HEAVY RAIN POSSIBLE.
RAINFALL THEN DECREASES IN AREAL COVERAGE WEDNESDAY NIGHT AND
THURSDAY AS THE UPPER LOW AND SURFACE TROUGH MOVE EAST AND DRIER
AIR MOVES INTO THE REGION.
REMEMBER IF HIGH WATER IS EXPERIENCED DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER DEPTH MAY BE
TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER
GROUND.
DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN
LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS POTENTIALLY HEAVY RAINFALL EVENT.
GB
Event by event
2 heavy rain, 1 flash flood, 1 flood. Local standard time, as filed.
Flash Flood, Starr
- When
- August 18, 8:45 AM CST to 11:59 AM CST
- Where
- Starr County, Escobares to 1 mi E of Roma
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Law Enforcement
- Coordinates
- 26.420, -98.970
Torrential rainfall of at least 8 to 10 inches, but perhaps locally 12 inches, produced significant flash flooding from mid morning through early afternoon of the 18th in a pocket of Starr County along Federal Highway 83, stretching from the east side of Roma through Garce o and Escobares. Initial urban flooding as far east as the Los Lomas colonia near Rio Grande City soon evolved into a flash flood. The Roma Police Department reported one to one and a half feet of water throughout the city, with locally higher amounts, which has been confirmed by a number of home videos.
Major flash flooding developed in these areas when several Arroyos, including the Arroyo Quiote (east of Rosita), Arroyo Los Morenos (near Escobares), and Arroyo Grande temporarily became raging rivers and aggravated the already high water. Starr County Emergency Management officials estimated at least 1100 homes had some degree of flooding ranging from 2 to 3 inches up to 5 feet at the peak of the flooding. A number of these homes were in newer communities near the Arroyo. First responders evacuated 234 or more people from the flooding areas.
Structural damage and repair costs were estimated to be in excess of one million dollars.
Heavy Rain, Zapata
- When
- August 18, 9:15 AM CST to 12:00 PM CST
- Where
- Zapata County, 4 mi NNW of Falcon to 2 mi S of Falcon
- Reported by
- Public
- Coordinates
- 26.683, -99.105
Radar data suggested that at least 3 inches of rain fell in southwestern Zapata County, with perhaps 6 inches closer to Falcon Lake, between late morning until just after noon, associated with a northwest extension of the more intense convection from Starr County.
These storms likely resulting in minor flooding of some poor drainage areas. A citizen report of some flooding was received at 1220 CDT from the city of Zapata, along 9th Avenue.
Much heavier rains of more than 8 inches created severe flash flooding just east of Roma, associated with the core of the thunderstorm complex.
Flood, Starr
- When
- August 18, 12:00 PM CST to 3:00 PM CST
- Where
- Starr County, Escobares to 1 mi E of Roma
- Cause
- Heavy Rain
- Property damage
- $700,000
- Reported by
- County Official
- Coordinates
- 26.420, -98.970
Though the rains tapered off shortly after noon, and sunshine peeked through the clouds during later in the day, floodwaters continued to cover much of Roma, but particularly Escobares and Garceno, as Arroyo Quiote continued to rise and remain in flood for several hours after the rains ended. Farm-to-Market Road 650 was closed due to the high water covering the roadway, and numerous local roads and some major thoroughfares were closed due to flooding.
Federal Highway 83, the primary east-west highway connecting the Upper Rio Grande Valley with the Lower Rio Grande Valley, was closed with up to three feet of water covering portions of the highway into the evening of the 18th. Total structural damage and repair costs were estimated to be in excess of one million dollars from the entire flood episode. At the peak of the flash flooding and areal flooding, an estimated 500 water rescues were undertaken by emergency management personnel.
Heavy Rain, Hidalgo
- When
- August 18, 4:53 PM CST to 9:11 PM CST
- Where
- Hidalgo County, (Mfe)miller Intl Arp to 1.9 mi ENE of Mission
- Reported by
- CoCoRaHS
- Coordinates
- 26.170, -98.230
Developing multi-cellular clusters of intense thunderstorms moved slowly across Hidalgo, Mission, Sharyland, and west McAllen during the early to mid evening of the 18th, dropping copious rainfall in a 3 to 5 hour period, but not producing anything more than nuisance minor flooding as of this writing.
The evening rain dump, combined with moderate to locally heavy amounts during the early morning hours, left up to 8 inches for the calendar day. Daily rainfall totals include a record 5.38 inches at McAllen/Miller International Airport, and between 4.69 and 5.10 near Mission. Of the 5.38 which fell at Miller Airport, 4.46 of it occurred roughly between 6 PM and 10 PM CDT.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Tropical Storm in Florida, August 18 to 22, 20081 death · 4 injured · $4.0 million · EF2 · 23 events
- Flash Flooding and Flooding in Texas, August 18 to 19, 2008$25 million · 4 events
- Damaging Winds in Washington, August 18, 20081 death · $3,000 · 50 kt wind · 6 events
- Flash Flooding and Flooding in Oklahoma, August 18 to 19, 2008$140,000 · 6 events
- Damaging Winds in New York, August 18, 2008$90,000 · 55 kt wind · 7 events
- Hail and Damaging Winds in New York, August 18, 2008$60,000 · 1 in hail · 4 events
- Heavy Rain in Florida, August 18 to 23, 200810 events
- Lightning Strike in Alabama, August 18, 20081 injured · 1 event
- Hail and Damaging Wind in Oregon, August 18, 2008$600 · 1 in hail · 9 events
- Hail and Damaging Winds in Vermont, August 18, 2008$12,000 · 50 kt wind · 3 events
- Damaging Winds in Idaho, August 18 to 20, 2008$11,000 · 50 kt wind · 2 events
- Flash Flooding in Oklahoma, August 18, 2008$10,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131762, 133461, 131765, 133872.